As your largest and most visible organ, your skin’s pretty regularly sending you signals. Sometimes they’re clear, like: “I’m soft and hydrated!” or “SOS, I’m so dry!” and so you know how to listen to the needs. Other times, the message is more…complicated.
One of the major instances of this is skin purging, which is essentially when you start using a new skin-care product (or even acne medication), and your complexion suddenly goes haywire. Despite the flare-ups of inflammation or acne or what-have-you, facialists and dermatologists often say that this is normal and you simply have to get through the phase (of getting the gunk out) in order to reap the benefits on the other side.
Of course, as it happens to you, it likely also brings up the question: What if my skin isn’t purging, but simply reacting in a bad way? Meaning: You should put. the product. down. It’s a thin line between the two scenarios of skin purging and reacting, so you’d be right in assuming I was very excited when I stumbled across this chart, courtesy of Beautypedia, pointing out the differences while browsing Reddit’s skin-care subthreads. The biggest piece of intel is that if you develop a spot that’s not in a place you’d usually find a pimple, it could be a reaction to a given product.
I asked a dermatologist if the tips check out, and she said it’s generally correct. “Many topicals have a period of adjustment, like ‘retinization,’ where the skin may have more redness and irritation before it adjusts,” says Rachel Nazarian, MD, a board-certified dermatologist with Schweiger Dermatology Group. “It’s important to note that these medications [or products] are not giving you acne or breakouts, and if you are continuing to break out or experience some inflammation, it’s because the medication has not ‘reset’ the skin yet.” So despite the not-so-ideal reaction, it’s normal and you just have to get through it. Her advice? “Increase your gentle moisturizing habits and stay committed to your regimen,” she says.
On another note, there are certain indicators that your skin’s not purging, but allergic or simply reacting in a not-so-great way. “Occasionally topical regimens will unmask an underlying skin sensitivity, such as rosacea, or will have ingredients that you’re allergic to,” explains Dr. Nazarian. “These products may cause a new type of rash or even itchiness. Despite continued use, the reaction will not get better—generally it’ll get worse.” And that’s when you should stop using the product for happier skin on the horizon.
One thing that can lead to purging is retinol—but here’s why everyone recommends using one in your routine. And these are the skin-care ingredients to combine for your best skin ever.
Loading More Posts...